Iowa, 2016Heavy Snow in Iowa, February 2, 2016
February 2, 2016 · NWS DVN · 1 event in 1 county or zone
A late winter storm system brought rain, sleet, and snow to portions of Iowa early February 3rd. While most of the snow fell farther north and west of eastern Iowa, portions of northwest Buchanan county saw heavy amounts of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late winter storm system brought rain, sleet, and snow to portions of Iowa early February 3rd. While most of the snow fell farther north and west of eastern Iowa, portions of northwest Buchanan county saw heavy amounts of snow. Locations farther southeast saw a mix of rain and sleet, with temperatures above freezing and reported only minor problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 2, 12:54 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 2, 12:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CST TUE FEB 2 2016
.UPDATE...
ISSUED AT 1253 AM CST TUE FEB 2 2016
VISIBILITIES ARE SLOWLY IMPROVING AS INCREASING LOW LEVEL
E-NE WINDS AND ADVECTION OF SLIGHTLY DRIER AIR WILL CONTINUE TO
LIFT THE DENSE FOG INTO A LOW STRATUS DECK. STILL HAVE DENSE FOG
REPORTED IN THE DBQ AREA AND POSSIBLY ALONG THE HIGHWAY 20
CORRIDOR AS OF MIDNIGHT. HAVE THUS CANCELLED THE DENSE FOG
ADVISORY OVER ALL BUT THE FAR NORTHERN ROW OF COUNTIES.
AREA RADAR MOSAIC SHOWS BANDS OF REFLECTIVITY FROM NORTHERN MO
INTO EXTREME SE IA WITH WEAKER RETURNS OVER THE CENTRAL AND
NORTHERN PORTIONS OF THE FORECAST AREA. NO PRECIPITATION IS BEING
OBSERVED SO FAR AT OBSERVATION SITES BENEATH THESE RETURNS.
FURTHER ADJUSTMENTS TO THE OVERNIGHT FORECAST WILL BE MADE TO FINE
TUNE THE ONSET OF PRECIPITATION TONIGHT OVER THE NEXT HOUR.
&&
.SYNOPSIS...
ISSUED AT 330 PM CST MON FEB 1 2016
LOW STRATUS CONTINUED ACROSS MUCH OF THE CWA WITH SOME BREAKS IN
THE OVERCAST NOTED ON SATELLITE MOVIE LOOPS. DENSE FOG WAS STILL
REPORTED AT INDEPENDENCE IA. A STRONG WARM FRONT EXTENDED FROM
NORTH TX TO NORTH MS WITH TEMPERATURES SOUTH OF THE FRONT IN THE
WELL INTO THE 70S WITH DEWPOINTS IN THE 60S. WELL NORTH OF THE
FRONT READINGS WERE IN THE 30S IN THE DVN CWA.
POTENT UPPER LEVEL STORM SYSTEM WAS LOCATED ALONG THE NM/CO BORDER...
ALONG WITH THE SURFACE CYCLONE (995 MB). 3HR PRESSURE FALLS OF 6 MB
WERE NOTED IN NW TX WITH PEAK WIND GUSTS OVER 50 MPH IN NM.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CST MON FEB 1 2016
FORECAST FOCUS ON GROUNDHOG'S DAY WINTER STORM TO IMPACT THE
MIDWEST.
TONIGHT...STRONG CYCLONE WILL BE TRACKING OUT OF THE SOUTHERN ROCKIES
TO CENTRAL KS BY 6 AM TUESDAY. WILL NEED TO MONITOR FOR THE POTENTIAL
FOR THE RETURN OF DENSE FOG FOR A TIME THIS EVENING UNTIL WINDS
INCREASE. MODELS HAVE SLOWED THE PRECIPITATION SOMEWHAT DUE TO
DRIER EASTERLY FEED...BRINGING IN HIGH POPS WELL AFTER MIDNIGHT.
STRONG WARM AIR ADVECTION REALLY KICKS IN LATE TONIGHT AS 850 MB
WINDS INCREASE TO 50 KNOTS. PRECIPITATION SHOULD INCREASE DRAMATICALLY
LATE TONIGHT IN THE FORM OF RAIN SOUTH...A MIX OF RAIN...SNOW AND
SLEET ALONG I-80 AND SNOW TO THE NORTH. AN INCH OF SNOW IS
EXPECTED BY SUNRISE ALONG HIGHWAY 20. NORTHEAST WINDS WILL ALSO
INCREASE LATER TONIGHT. MINIMUM TEMPERATURES WILL RANGE FROM THE
UPPER 20S ALONG HIGHWAY 20 TO THE LOWER 30S IN THE I-80 CORRIDOR
TO THE MID 30S SOUTH.
TUESDAY...CYCLONE WILL MOVE TO NW MO BY THE END OF THE DAY WITH A
STRONG WARM FRONT LIFTING TO ABOUT HIGHWAY 34 IN THE AFTERNOON.
DURING THE MORNING THE FORCING IS TREMENDOUS AS LOW LEVEL WINDS
INCREASE TO 60 KNOTS IMPINGING ON A STRONG THERMAL GRADIENT.
PWAT'S INCREASE TO NEARLY AN INCH IN OUR SOUTHERN CWA. THE WARM
AIR ADVECTION IS SO STRONG THAT ANY MIXED PRECIPITATION ALONG
I-80 EARLY IN THE MORNING WILL QUICKLY CHANGE TO RAIN...WITH THE
SNOW BEING CONFINED TO LOCATIONS MAINLY NORTH OF HIGHWAY 30.
I HAVE INTRODUCED ISOLATED THUNDERSTORMS OVER ALL THE CWA IN THE
MORNING SO VERY CONCERNED ABOUT THUNDER-SNOWS ESPECIALLY ALONG
HIGHWAY 20 WITH SNOWFALL RATES OF OVER 2 INCHES PER HOUR. SNOWFALL
IN THAT AREA SHOULD AMOUNT TO AROUND 6 INCHES. NORTHEAST WINDS
WILL BE GUSTING TO OVER 35 MPH SO SOME BLOWING AND DRIFTING IS EXPECTED.
IN THE WARMER AIR MODERATE TO LOCALLY HEAVY RAINFALL WILL OCCUR
WITH AMOUNTS OF 1/2 TO 3/4 INCH. THIS MAY PRODUCE PONDING OF WATER.
AS THE CYCLONE LIFTS TOWARDS THE DVN CWA IN THE AFTERNOON THE
WINDS WILL DECREASE CONSIDERABLY AND THERE MAY BE A FEW HOURS OF
DENSE FOG. MAXIMUM TEMPERATURES WILL RANGE FROM THE MID 30S ALONG
HIGHWAY 20 TO AROUND 50 IN THE SOUTH.
A WORD ABOUT CONVECTION LATER ON TUESDAY...SPC HAS GENERAL THUNDER
IN THE CWA WITH A MARGINAL RISK OF SEVERE AS FAR NW AS CENTRAL IL.
WE WILL NEED TO KEEP AN EYE ON THE DRY SLOT PUSHING INTO THE FAR
SOUTHERN AND FAR EASTERN CWA WHERE DEEP LAYER SHEAR WILL BE STRONG
BUT CAPE IS WEAK. THE WARM FRONT WILL ALSO BE IN THAT AREA SO THE
POTENTIAL EXISTS FOR A STRONG TO POSSIBLY SEVERE STORM AHEAD OF
THE DRY SLOT.
.LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY)
ISSUED AT 330 PM CST MON FEB 1 2016
TUESDAY NIGHT AND WEDNESDAY...WITH THE SLIGHT WESTERLY LOW TO MID
LEVEL LOW TRACK ADJUSTMENT BY BULK OF THE 12Z MODEL RUNS...IT
APPEARS THAT AN IMPRESSIVE DRY SLOT WILL SCOUR OUT MID LEVEL
MOISTURE PROFILES/INTERRUPT THE TROWAL FEED FOR A PERIOD OR MUCH OF
TUE EVENING. THUS WITH STILL AN IMPRESSIVE WARM DRAW WRAPPING INTO
THE SYSTEM FROM THE SOUTH...LOSS ON MID LEVEL RH MAY FOSTER A PERIOD
OF SPRINKLES/DRIZZLE ACRS MUCH OF THE CWA THROUGH MIDNIGHT.
IF SFC LOW RIPPLES NORTHEASTWARD ALONG THE MS RVR LIKE THE LATEST
SREF SUGGESTS...LLVL LIGHTER CONVERGENT FLOW MAY EVEN FOSTER A
MIGRATORY PERIOD OF FOG. BUT ACRS THE NORTHWESTERN QUARTER OF THE
DVN CWA...THE SYSTEM/S ORGANIZING DEF ZONE UNDER NORTHEASTWARD
SHEARING UPPER LOW MAY CLIP AREAS ALONG AND WEST OF A LINE FROM
WILLIAMSBURG IA...NORTH OF CEDAR RAPIDS TO WEST OF DBQ...WITH A RAIN-
SNOW MIX OR DYNAMICAL COOL TO ALL WET SNOW BEFORE MIDNIGHT.
HALF INCH TO ONE INCH OF WET SNOW ACCUM POSSIBLE AT INDEPENDENCE TO
MANCHESTER IA BY 06Z. WHILE THE 12Z RUNS SUGGEST A WEAKENING CYCLONE
AND ACCELERATING IT TO THE NORTHEAST INTO WED MORNING TAKING THE MORE
SUBSTANTIAL PRECIP WITH IT INTO WI...A PORTION OF THE DEF ZONE TO
SWEEP EASTWARD AND CONTINUE TO CHANGE OVER TO SNOW MAINLY ALONG AND
NORTH OF I80. AREAS GENERALLY ALONG AND NORTH OF HWY30 AND WEST OF
THE MS RVR COULD GET A HALF INCH...UP TO 1 INCH OF ADDITIONAL SNOW
ACCUM BY 12Z WED.
FOR NOW WILL NOT GO QUITE AS BULLISH WITH UP TO AN INCH OF NEW SNOW
ACCUM IN AREAS EAST OF THE MS RVR/NORTHWESTERN IL FROM 12Z-18Z
WED... BUT THE NEW 12Z RUN ECMWF SUGGESTS THIS. ALSO THE CWA WILL
GET INTO THE TIGHT PRESSURE GRADIENT WED BEHIND THE DEPARTING LOW AS
IT TAKES AIM TOWARD NORTHERN LOWER MI...MAKING FOR NORTHWEST WINDS
OF 15 TO 25 MPH AND GUSTS OVER 30 MPH. THUS EVEN WITH LIGHT SNOW
AMOUNTS WED MORNING...THESE WINDS COMBINED WITH STILL FALLING SNOW
AND AREAS OF PREVIOUS SNOW ACCUMULATION TO PRODUCE DRIFTING AND SOME
BLOWING SNOW PROBLEMS...AND REDUCED VISIBILITIES INTO AT LEAST EARLY
WED AFTERNOON. WITH THIS BRISK LLVL FLOW ALSO PRODUCING STRONG COLD
AIR ADVECTION WRAPPING INTO THE REGION...TEMPS MAY ALSO SHOW STEADY
TO SLOW FALL TRENDS AS THE AFTERNOON PROGRESSES. ALL IN ALL...WILL
GO WITH NEW SNOW ACCUMS OF 0.10 TO 0.40 OF AN INCH OF SNOW ALONG AND
NORTH OF I80 FROM 00Z WED TO 18Z WED...WITH AREAS ALONG THE HWY 20
CORRIDOR WEST OF DBQ POSSIBLY GETTING AN INCH.
THURSDAY AND FRIDAY...BIT OF A COOL DOWN THIS PERIOD...BUT
NORTHWESTERLIES AND CLIPPER TRACK JUST TO THE NORTH OF THE CWA WILL
KEEP ANY REAL COLD INTRUSIONS OUT OF THE AREA. IN FACT...WARM DRAW
AHEAD OF THESE SYSTEMS ACRS THE AREA COULD BRING A RETURN TO THE MID
30S TO NEAR 40 SOUTH OF I80 BY FRIDAY.
SATURDAY THROUGH NEXT MONDAY...WILL KEEP THIS PERIOD DRY AND
MODERATING THERMALLY THRU SUNDAY IN A EL NINO LIKE SEMI-SPLIT FLOW
REGIME. BUT THE THERE ARE SIGNS AN ARCTIC FRONT/COLD CORE LOW WAVE
TROF MAY SURGE DOWN THE UPPER MIDWEST NEXT MONDAY FOR AN EVENTUAL
CHILL DOWN AS WELL AS POSSIBLY WRING OUT SOME FLURRIES/SNOW SHOWERS
IN THE PROCESS. ..12..
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CST MON FEB 1 2016
VERY POOR AVIATION WEATHER WILL PLAGUE IOWA AND ILLINOIS THROUGH
TUESDAY NIGHT AS A STRONG STORM SYSTEM MOVES OVER EASTERN IOWA.
THIS WILL BRING VLIFR CIGS AND VISIBILITIES TO MINIMUMS
OVERNIGHT...WITH GRADUALLY INCREASING WINDS FROM AROUND 6 KTS TO
SUSTAINED 20 KTS GUSTING TO 30 KTS BY 12Z. BETWEEN 12Z AND 19Z A
WIDESPREAD MODERATE RAIN EVENT WILL SWEEP THROUGH WITH HEAVY SNOW
POSSIBLE UP AROUND HIGHWAY 20 IN IOWA. THIS WILL END EARLY TUESDAY
AFTERNOON WITH A POSSIBLE IMPROVEMENT BRIEFLY TO VFR AS DRY MID
LEVEL AIR INTO THE AREA...BUT THIS SHORT LIVED IMPROVEMENT WILL
LEAD TO FOG DEVELOPMENT AND A NEW ROUND OF VLIFR FOG AND LOW CIGS.
MINIMUMS ARE LIKELY IN DENSE FOG AS THE LOW PASSES OVERHEAD DURING
THE AFTERNOON AND EVENING.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BENTON-IOWA-
JACKSON-JONES-LINN.
DENSE FOG ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR
BUCHANAN-DELAWARE-DUBUQUE.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BUCHANAN-
DELAWARE-DUBUQUE.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR JO DAVIESS.
DENSE FOG ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR JO
DAVIESS-STEPHENSON.
MO...NONE.
&&
UPDATE...SHEETS
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...ERVINHazardous weather outlook, Feb 1, 2:38 PM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CST MON FEB 1 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
238 PM CST MON FEB 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR PORTIONS
OF EASTERN IOWA AND EXTREME NORTHWEST ILLINOIS FROM LATE TONIGHT
THROUGH TUESDAY NIGHT. A WINTER STORM MOVING OUT OF THE PLAINS
WILL SPREAD SNOW AND POSSIBLY SLEET ACROSS PORTIONS OF EASTERN
IOWA INTO FAR NORTHWEST ILLINOIS. SNOW ACCUMULATIONS TO AROUND
ONE INCH WILL BE POSSIBLE BY SUNRISE ALONG THE HIGHWAY 20 CORRIDOR
WITH LIGHTER ACCUMULATIONS AS FAR SOUTH AS THE INTERSTATE 80 CORRIDOR.
PORTIONS OF THE ROCK RIVER ARE EXPERIENCING FLOODING DUE TO ICE
JAMS. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM IS EXPECTED TO IMPACT NORTHEAST IOWA AND NORTHWEST
ILLINOIS ON TUESDAY THROUGH WEDNESDAY. SNOWFALL TOTALS OF 3 TO 8
INCHES ARE POSSIBLE IN THIS AREA. TRAVEL COULD BE IMPACTED...ESPECIALLY
ALONG THE HIGHWAY 20 CORRIDOR IN IOWA AS HEAVY SNOW...WITH BLOWING
AND DRIFTING SNOW MAY BE POSSIBLE. ELSEWHERE ACROSS THE AREA...RAIN
IS EXPECTED. THERE IS EVEN A CHANCE FOR AN ISOLATED RUMBLE OF
THUNDER ACROSS WEST CENTRAL ILLINOIS ON TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...SNOWFALL REPORTS OF AN INCH OR GREATER WILL BE APPRECIATED.
Heavy Snow, Buchanan
- When
- February 2, 3:00 AM CST to 11:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
A trained spotter in Edgewood Iowa reported 7.5 inches of snow that fell during the morning hours February 2nd through the overnight hours. During the mid morning hours February 2nd, blowing snow was reported in northern portions of Buchanan county. This snow and some sleet and rain mix produced slick snow covered roads in Buchanan county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619913.